Alert archive / Illinois / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Chicago, IL

October 13, 2001Cook County, DuPage County, Will County, Illinois

NWS Chicago, IL issued this flash flood warning at Oct 13, 2001, 4:55 PM CDT for Cook County, DuPage County, Will County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 13, 2001, 4:55 PM CDT (21:55 UTC)
Expired
Oct 13, 2001, 9:00 PM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cook County, IL, DuPage County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 44 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 132201
FFWCHI
ILC031-043-197-140200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
455 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN COOK COUNTY 
  DUPAGE COUNTY 
  NORTHERN WILL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 900 PM CDT

* AT 450 PM CDT(450 PM EST) THE PUBLIC REPORTED FLOODING             
  IN GLEN ELLYN...MOUNT PROSPECT AND PLAINFIELD. WATER WAS TWO TO    
  THREE FEET DEEP IN WHEATON ON DOWNTOWN STREETS AT 445 PM CDT. 

* SOME LOCATIONS AFFECTED INCLUDE...
  ADDISON
  ARLINGTON HEIGHTS
  BARRINGTON
  BOLINGBROOK
  BARTLETT
  BEDFORD PARK
  PLAINFIELD
  WHEATON 
  BLOMINGDALE
  MOUNT PROSPECT
 
IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK WILL FLOAT IN ABOUT 2 FEET OF WATER...
EVEN WITH 4 WHEEL DRIVE. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.
DO NOT DRIVE THROUGH FLOODED ROADS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND IMMEDIATELY.

REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 4217 8773 4174 8760 4164 8827 4216 8825

$$
WILSON

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:10 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 13, 3:10 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
310 PM CDT SAT OCT 13 2001

HAVE BEEN MONITORING RAINFALL PAST SEVERAL HRS.  RAINFALL RATES HAVE
BEEN AROUND 1 IN/HR SINCE AROUND 1 PM CDT...BUT ONLY REPORTS ARE OF
STANDING WATER IN FIELDS...NOT ON ROADS SO HAVE HELD OFF ON ANY
ADVSRYS ATTM.  RIVERS ARE ONLY SHOWING MINOR RESPONSES AS OF YET.
COLD FRONT SHOWS UP WELL ON RADAR IMAGERY.  FRONT APPEARS TO BE
SURGING EWD ACROSS WRN IL AT ABOUT 40 MPH.  THIS WOULD BRING THE
FRONT THROUGH RFD AND CHI AROUND 1800 AND THROUGH ERN PORTION OF FA
LATER THIS EVE.  FRONT HAS BEEN A GOOD DELINEATOR FOR THE BACK EDGE
OF HEAVIER RAIN.  THIS BOUNDARY MAY SLOW UP AS IT HEADS INTO IN THIS
EVE AS SECOND S/W OVER ERN TX EJECTS RAPIDLY NNEWD TONIGHT.  VORT
CENTRE IS FCST TO BE NR BWG BY 12Z SUN.  THIS TRACK SHOULD KEEP NRN
IL/EXTREME NWRN IN JUST TO W OF ONGOING BAND OF HEAVY RAIN.  AS IT
IS...WILL KEEP NWRN IN COUNTIES SEPARATED OUT IN ZONES TO KEEP
MENTION OF HEAVY RAIN IN FORECAST INTO TONIGHT.  ELSEWHERE...WILL
TAPER RAIN OFF TO LGT RAIN OR DRZL THIS EVE AND THEN HAVE JUST
CLOUDY SKIES GOING OVERNIGHT.    ON SUN...RAPID H5 HGT FALLS
SUGGESTED BY GUID IN REPONSE TO STG MID LEVEL COLD ADVCTN.  THIS
STEEPENS FCST LAPSE RATES SO THAT INSTABILITY SHOWERS MAY OCCUR
DURNIG THE AFTN BOTH SUN AND MON.  ON MON...SHOWERS MAY BE A LITTLE
MORE PERSISTENT AS SIG VORT MAX IS PROGGED TO DROP SEWD INTO WRN
GRTLKS RGN.  THIS WILL REPRESENT A REINFORCEMENT OF THE COLD AIR AND
MAY ALLOW SHOWERS TO CONTINUE INTO MON NGT AS TROF SWING THROUGH.
H85 TEMPS DROP TO -6 BY THIS TIME...BUT WILL HOLD OFF ON MENTION OF
SHOWERS AND MENTION OF /S-WORD/  AT THIS TIME.

.CHI...GALE WARNING LAKE MICHIGAN FOR SUNDAY.
MERZLOCK

Nearby

Flash Flood Warnings in Illinois, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.